Symptomatic hypocalcaemia and renal impairment associated with bisphosphonate treatment in patients with multiple myeloma

Authors

  • D. Henley,

    1. 1 Department of Endocrinology and Diabetes, Royal Perth Hospital, Departments of 2Endocrinology and Diabetes and 3Haematology, Sir Charles Gairdner Hospital, Perth, Western Australia, Australia
    Search for more papers by this author
  • 1 J. Kaye,

    1. 1 Department of Endocrinology and Diabetes, Royal Perth Hospital, Departments of 2Endocrinology and Diabetes and 3Haematology, Sir Charles Gairdner Hospital, Perth, Western Australia, Australia
    Search for more papers by this author
  • 2 J. Walsh,

    1. 1 Department of Endocrinology and Diabetes, Royal Perth Hospital, Departments of 2Endocrinology and Diabetes and 3Haematology, Sir Charles Gairdner Hospital, Perth, Western Australia, Australia
    Search for more papers by this author
  • and 2 G. Cull 3

    1. 1 Department of Endocrinology and Diabetes, Royal Perth Hospital, Departments of 2Endocrinology and Diabetes and 3Haematology, Sir Charles Gairdner Hospital, Perth, Western Australia, Australia
    Search for more papers by this author

  • Funding: None

    Potential conflicts of interest: None

Correspondence to: Dr David Henley, Department of Endocrinology and Diabetes, Royal Perth Hospital, Box X2213 GPO, Perth, WA 6847, Australia. Email:david.henley@health.wa.gov.au

Abstract

Abstract

We report three cases of severe hypocalcaemia associated with i.v. bisphosphonate treatment in patients with multiple myeloma. All patients had symptomatic hypocalcaemia, including a tonic-clonic seizure and tachyarrhythmia in one case. Two cases were associated with the development of acute renal failure, whereas the third patient had pre-existing renal impairment. We recommend that bisphosphonates be used with caution in patients with myeloma and renal impairment, that vitamin D deficiency be corrected prior to treatment (to reduce the risk of hypocalcaemia) and that serum calcium and renal function be monitored during treatment. (Intern Med J 2005; 35: 726–728)

Ancillary